Does anyone out there with Lupus have problems wi... - LUPUS UK

LUPUS UK

29,881 members26,446 posts

Does anyone out there with Lupus have problems with vision. I can suddenly have loss of some of my visual field

Ginty profile image
12 Replies

Does anyone out there with Lupus experience problems with their vision. I can suddenly lose some of my visual field which if treated quickly with high dose steroids recovers in a few weeks. I already have no sight in one eye and this is scary.

12 Replies
trufflington profile image
trufflington

The summer before being diagnosed, I experienced vision loss. It would be sporadic, but it occurred usually in the afternoon-late afternoon. It would be my right eye from 10 seconds - 5 minutes or alternating to my left eye for 10 seconds - 5 minutes. I never experienced both at the same time.

Unfortunately, I have no solutions. I had no medicine, no true idea of what was going on, and I have not experienced it since that first summer.

That's scary though. Have you gone to an eye doctor - opthamologist - to check out your eyes? :/

All the best.

janeway24 profile image
janeway24

I have glaucoma,and have drops for it.I also wear tinted glasses as I find bright light/sunlight is the worst, I would definitely see an opthalmist preferably at your local hospital, Best of luck , hope you get some help.

Lorelei profile image
Lorelei

Are you taking imuran or plaquenil?

One of those two drugs causes loss of visual field as a side effect. It is a serious side effect. I was told that if it happens to me, I will have to quit taking the drug. I have to see an ophthalmologist every 6 months for a visual field test as long as I take the drug.

I'm sorry that I cannot remember which drug causes the loss of visual field for certain, but I think it is plaquenil.

I think that you should call the prescribing doctor right away if you take either plaquenil or imuran!

If you do not take plaquenil or imuran, I think that you should call your physician right away. Loss of visual field might be an aura that precedes a migraine headache. In that case, the vision will return. On the other hand, loss of part of the visual field is sometimes a sympton of a stroke. If I were experiencing this symptom, I would go to an emergency room right away, just in case it indicated a stroke.

I hope that you will contact a physician. This symptom can indicate a serious health problem.

Jude65 profile image
Jude65

Some time ago not long after I was diagnosed with SLE I suddenly lost the vision in both eyes - big grey patches coming and going across my eyes which was very scary. I went straight to the emergency department at the eye hospital. It was decided that due to antiphospholipid (APS) syndrome, there had been a clot in the blood vessels to my eyes. I had to start on a daily dose of aspirin straight away and I never had it again.

Do you have sticky blood (APS)

Kentish_Man profile image
Kentish_Man

I have problems with my vision and cannot stand bright lights (fluorescent light are also bad for Lupus sufferers apparently from the strobing) and have at times clouded vision also double vision. Apparently my diabetes is also effecting it as well as the APS and PAN.

rw3399 profile image
rw3399

Before I was diagnosed with Lupus, my first symptom was optic neuritis and this led me to lose my eye sight completely for about 1 week, which recovered to the extent of being left with blurred vision (after iv steroids). After that I had another 2 attacks in the left eye and 2 in the right eye. I lost the colour vision each time in both eyes but thankfully my vision is fine when using both eyes, but if I close one eye, the vision is very sluggish and takes some time to clear. In the past my vision has also shook very quickly from side to side which is quite scarey as well. Since then I have also been diagnosed with APS. My eyes also tend to get a lot more tired and sore since being ill (don't know if this is just coincidence though).

Ginty profile image
Ginty in reply to rw3399

Optic neuritis was my first symptom and basically that is all I have. I too was treated with iv high dose steroids and my vision recovered.This has happened four times now over the past ten years. I have also experienced laryngeal spasm but get no symptoms of extreme fatigue and occassionally get joint/muscle pain.

tinanyc profile image
tinanyc

Do u take plaquinol? I have issues with the color i see it seems ti be darker in one eye almost like a sepia photo. They told me it was a side effect of meds and took me off them.

tinanyc profile image
tinanyc

I agree with the bright and flouescent lights but that i think is disease related. I just bought perscriptipn sunglasses and it is sooooo much better.

WestEndGirl profile image
WestEndGirl

I've lost some of my visual field too. I woke up Easter 2010 and I could see floaters everywhere, I went to my GP who sent to the optician and my Rheumey had me referred on to the eye dept. I wear my prescription sunglasses all the time, even to drive in the dark, especially at work under the bright lights and if I'm staring at a computer screen. This happened to me almost a year prior to my Lupus diagnosis and me starting on Planequil so I know it's not drug related, although they knew they were looking for some sort of immune disease.

jodie profile image
jodie

i have cateracts due to the med i am on.....i was on a high does of seriods 60mg with done the damage i find out on the 19th this month if there going to remove them, but if i was u id go get them checked out as i left mine for an ongoing period of time, which i could have got it treated sooner, be4 it got anyworse that what it is now x

chrisj profile image
chrisj

I have double vision, started a few years ago. Told my optician but he said he couldnt find anything wrong. After 2 or 3 times telling him he referred me to the hospital where they gave me some very basic but thorough sight tests. The consultant told me I have a loose muscle in my left eye that affects the sight in my right eye. I talked briefly with him about Lupus and the pills I take, as Plaquenil has a rare side effect that affects the eyes.

He said he couldnt be sure what was causing it, it might be Lupus or the pills, it might not and there was no cure for it but to put a prism in my glasses to correct it, which the optician did straight away. Its stopped the double vision but as soon as I take my glasses off there it is...I can see 2 of everything..weird

You may also like...